Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
GuardedlyOptimistic

Scared of the Suicide Warnings

Recommended Posts

I would just like to vent. So here goes: I researched accutane extensively before taking it. I'm on week 3. So, I have a long way to go. But, i'm sick and tired of people warning me about the suicide risks etc etc. I really am. Don't they know that it wasn't an easy decision to take it in the first place? Anyway, I don't know what else much to say. All the suicide talk terrifies me and that's not a good mental state to be in either.

I would love to hear what you guys think about it.

Share this post


Link to post
Share on other sites

Well, if you have researched accutane then warnings from other people about possible side effects should not be too shocking. Be confident that you know what there is to know already and have made the correct decision for yourself on that basis.

Share this post


Link to post
Share on other sites

The scare tactics that I think are total baloney is when they say you wake up at 3:00 am with suicidal thoughts and you're dead by 7:00 am. Now that would be scary but it's just not gonna happen like that. So, what's to be scared of? You're either depressed or you're not. If your not, don't worry about it. Someone talking to you about depression shouldn't scare you. Our derm maintains that it's the acne that causes the depression for the most part. I was suicidal when I had acne. It had nothing to do with accutane. So be happy and optimistic!

Share this post


Link to post
Share on other sites

For all those people who do not want to go on Accutane because they're afraid of depression/suicide, fine that's their decision. But please stop spreading this fear to people who are thinking about going on Accutane. It is the only thing that works. I've said it once and I'll say it again, if I had to live with this acne any longer I would be suicidal. Accutane prevents people from commiting suicide.

Share this post


Link to post
Share on other sites

Everytime I hear about the Accutane and suicide debate my stats teacher's voice starts droning through my head: "Correlation does not equal causation...correlation does not equal causation!"

That's really what drives me nuts about it.

I've struggled with depression since I became a teen and depression sucks--its scary, its definitely something to be concerned about. That's probably why these claims are so good at scaring people.

The problem is that there are a LOT of reasons why Accutane could be associated with an increased risk of suicide. First of all, Accutane has been touted as one big, bad scary drug. I'm sure there have been people who have who have become depressed or even attempted suicide while taking thyroid replacement hormone (especially seeing how low thyroid can cause depressive symptoms). But as of yet, nobody is scared of taking synthroid because the press can't make a story out of it.

Also, people underestimate the psychological toll that acne can have on person's self-esteem. It's possible that having severe acne can cause depression, especially in teenagers going through social hell.

Furthermore, many of the reported Accutane "suicides" have been males 18-25 of years of age. Well, it just so happens that this demographic is the most likely to commit suicide overall...AND very likely to suffer from acne. So there are a ton of confounding variables here.

Even studies that put people on Accutane and then measure their depressive symptoms are problematic because there is such a high rate of depression anyway.

I'm not saying that there's no connection or that I don't believe its not possible...I just haven't seen any good evidence yet. And until then, I don't think its fair to scare people. Especially with a drug that has the potential to help people with something that causes an enormous amount of stress

Lord only knows how much depression might have been the result of feeling like a freak with scars during most of my youth so far...I'm on Accutane, I am 99% clear, and I haven't been happier. I wish I hadn't been so scared of taking it earlier.

Sorry for the rant.

Share this post


Link to post
Share on other sites

I'm on accutane too so I totally know what you're talking about. I'm getting angry because people seem to be reiterating this supposed "causal" effect when you're absolutely right "correlation does not equal causation". Thanks for your input guys. I'm in the same boat as you.

It's just scary how some people can be so certain about things they know nothing about and then try to scare you out of your decisions.

Share this post


Link to post
Share on other sites

The first time I took accutane I had some "mental disturbances" (anger, couldn't sleep, depressed, did I mention anger) but the second time my pharmacsit recommended fish oil and so far it has done the trick. I guess it helps the fat on the neurons rebuild themselves or something.

Share this post


Link to post
Share on other sites

The fact that Accutane has so many possible and potentially serious side-effects makes it a serious drug. Just because you don't experience the side-effects doesn't mean that they couldn't happen. I just think that to dismiss them because many of us have had good experiences with the drug would be, well, foolhearty I guess. I would also like to mention that although depression and suicide may not be an issue for some of the members of the forum, these may be very serious topics for other members and this drug may not be right for them. The benefits should be weighed against the possible risks. Just my 2 cents.

Share this post


Link to post
Share on other sites

Thank you for your input. I, moonshine2, agree with you completely. We should keep all the potential side effects in mind. But, I'm just commenting on how I hate people constantly giving me the warnings and making me even more worried.

Share this post


Link to post
Share on other sites

Some people will post those "scares" because they dont have the balls to do something so drasitc about their situation. I have not even been moderatly depressed.

Share this post


Link to post
Share on other sites

You read my mind knicks3.

The initial breakout scared me much more than the suicide/depression thing. Accutane is Amazing! Look how long it took GO to go on Accutane, I'm so proud of her that she stopped listening to all that crap and decided to take the plunge.

Share this post


Link to post
Share on other sites
You read my mind knicks3. 

The initial breakout scared me much more than the suicide/depression thing.  Accutane is Amazing!  Look how long it took GO to go on Accutane, I'm so proud of her that she stopped listening to all that crap and decided to take the plunge.

Share this post


Link to post
Share on other sites

look man, I have been taking Accutane for about 3 1/2 months now, and Im sick of hearing all this bs suicide crap. Seriously, I have never felt suicidal once the whole time while on this drug. The worst things I have experienced so far are heart palpitiations every once and a while, but I can live with that.

My skin looks 100% better since I started, so I think it was all worth it. I think you should take it.

Share this post


Link to post
Share on other sites
The fact that Accutane has so many possible and potentially serious side-effects makes it a serious drug.  Just because you don't experience the side-effects doesn't mean that they couldn't happen.  I just think that to dismiss them because many of us have had good experiences with the drug would be, well, foolhearty I guess.  I would also like to mention that although depression and suicide may not be an issue for some of the members of the forum, these may be very serious topics for other members and this drug may not be right for them.  The benefits should be weighed against the possible risks.  Just my 2 cents.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×